Alert archive / Texas / Severe Thunderstorm Warnings in 2024

Severe Thunderstorm Warning 72, NWS Austin/San Antonio, TX

April 21, 2024DeWitt County, Karnes County, Texas

NWS Austin/San Antonio, TX issued this severe thunderstorm warning at Apr 21, 2024, 1:10 AM CDT for DeWitt County, Karnes County, Texas. It was in force for 32 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Apr 21, 2024, 1:10 AM CDT (06:10 UTC)
Expired
Apr 21, 2024, 1:42 AM CDT
In force
32 min
Issued by
NWS Austin/San Antonio, TX
Area
Storm-based polygon
Hail
1.0 in
Wind
50.0 mph

Counties DeWitt County, TX, Karnes County, TX

The radar

The Austin/San Antonio radar (KEWX), 100 km from the middle of the area, began a volume at 06:13 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Apr 21, 1:30 AM CDTHAIL 17 S Nordheim, TXThis is a delayed report from late Saturday night thunderstorm that produced quarter size hail in far eastern Karnes County.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 20 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Corpus Christi, TX (KCRP), launched 00:00Z, 6.2 hours before the alert went out and 129 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Corpus Christi, TX at 00:00Z on 2024-04-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 469 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Corpus Christi, TX at 00:00Z on 2024-04-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 28 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
469 J/kg
Mixed-layer CIN
-417 J/kg
Mixed-layer LCL
1280 m above ground
0-6 km bulk shear
34 kt
0-1 km storm-relative helicity
28 m²/s²
0-3 km storm-relative helicity
86 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.2

Open this sounding in Storm Lab

The text

As transmitted.

687 
WUUS54 KEWX 210610
SVREWX
TXC123-255-210700-
/O.NEW.KEWX.SV.W.0072.240421T0610Z-240421T0700Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Austin/San Antonio TX
110 AM CDT Sun Apr 21 2024

The National Weather Service in Austin San Antonio has issued a

* Severe Thunderstorm Warning for...
  Southwestern DeWitt County in south central Texas...
  Southeastern Karnes County in south central Texas...

* Until 200 AM CDT.

* At 110 AM CDT, a severe thunderstorm was located near Kenedy,
  moving east at 35 mph.

  HAZARD...Quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Damage to vehicles is expected.

* Locations impacted include...
  Kenedy, Runge, Nordheim, Choate, and Helena.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 2879 9790 2897 9784 2890 9746 2872 9770
TIME...MOT...LOC 0610Z 286DEG 31KT 2887 9779 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...<50 MPH

$$

29
2 follow-up statements
032 
WWUS54 KEWX 210633
SVSEWX

Severe Weather Statement
National Weather Service Austin/San Antonio TX
133 AM CDT Sun Apr 21 2024

TXC123-255-210700-
/O.CON.KEWX.SV.W.0072.000000T0000Z-240421T0700Z/
DeWitt TX-Karnes TX-
133 AM CDT Sun Apr 21 2024

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 200 AM CDT
FOR SOUTHWESTERN DEWITT AND SOUTHEASTERN KARNES COUNTIES...

At 133 AM CDT, a severe thunderstorm was located near Charco, or 12
miles south of Yorktown, moving east at 35 mph.

HAZARD...Quarter size hail.

SOURCE...Radar indicated.

IMPACT...Damage to vehicles is expected.

Locations impacted include...
Nordheim.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 2873 9772 2893 9762 2890 9746 2872 9770
TIME...MOT...LOC 0633Z 286DEG 31KT 2881 9757 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...<50 MPH

$$

29
041 
WWUS54 KEWX 210642
SVSEWX

Severe Weather Statement
National Weather Service Austin/San Antonio TX
142 AM CDT Sun Apr 21 2024

TXC123-255-210652-
/O.CAN.KEWX.SV.W.0072.000000T0000Z-240421T0700Z/
DeWitt TX-Karnes TX-
142 AM CDT Sun Apr 21 2024

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHWESTERN DEWITT AND
SOUTHEASTERN KARNES COUNTIES IS CANCELLED...

The storm which prompted the warning has moved out of the area.
Therefore, the warning has been cancelled.

LAT...LON 2873 9772 2893 9762 2890 9746 2872 9770
TIME...MOT...LOC 0636Z 286DEG 31KT 2879 9748 

$$

29

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Austin/San Antonio, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 21, 12:41 AM CDT, 29 minutes earlier.

Area forecast discussion, Apr 21, 12:41 AM CDT, 29 minutes before
Area Forecast Discussion
National Weather Service Austin/San Antonio TX
1241 AM CDT Sun Apr 21 2024

...New AVIATION...

.UPDATE...
Issued at 649 PM CDT Sat Apr 20 2024

A quick update issued to reduce the fog potential and clean up some
of the PoP/WX/Temp/Dew Point trends. San Antonio area continues to
under-perform what the rapid refresh models had in store, but late
evening to around 1 AM should be their best opportunity to get storms
and heavy downpours. A low end severe threat for mainly hail
continues this evening for most areas.

&&

.SHORT TERM...
(Tonight through Sunday night)
Issued at 143 PM CDT Sat Apr 20 2024

We'll continue to monitor two main areas for additional shower and
thunderstorm development through the afternoon and evening. The
first area is across the Coastal Plains and portions of the I-35
corridor where southerly warm air advection continues around 850mb.
This has already led to the development of some light streamer
showers over the last few hours, and the potential for thunderstorms
will continue to increase due to both increasing lift and
instability in advance of a 500mb shortwave moving in from the west.
The other area we'll be monitoring is the ongoing convection across
the Big Country which is expected to continue to develop and push
south/east into the Edwards Plateau and Hill Country in the coming
hours. The upper level shortwave and a reinforcing shot of cooler
air at the surface will both push convection south and east across
the area this evening and overnight, with generally dry conditions
expected by the daytime hours Sunday.

As far as the thunderstorms that are expected over the next 12 hours
or so, both shear and instability parameters continue to support a
marginal severe threat (isolated hail and damaging wind gusts).
Additionally, there is a slightly more concerning heavy
rainfall/flash flood threat with PWATs generally ranging from 1.5-
1.7" across south-central Texas. We are not confident that instances
of flooding will be widespread enough to warrant the issuance of a
Flash Flood Watch, but isolated pockets of 3+" inches could cause
some localized issues. While heavy rainfall will be possible with
any thunderstorm, the HREF Probability Matched Mean continues to
favor eastern portions of our CWA for the greatest rainfall amounts.

As mentioned above, the daytime hours on Sunday are looking dry,
though mostly cloudy skies and a decent northeasterly breeze will
make for a chilly day (at least for this time of year) with highs
across northern and eastern areas only in the 60s. Lows will dip
into the 40s and 50s areawide for Monday morning

&&

.LONG TERM...
(Monday through Saturday)
Issued at 143 PM CDT Sat Apr 20 2024

A mid-level ridging pattern establishes much of next week across
South-Central Texas while within the lower levels of the atmosphere
a light to moderate south-southeasterly onshore flow returns with
surface high pressure sliding to the east. With the southerly flow,
steady moisture recovery will be expected through early week as dew
points climb into the mid to upper 60s by Wednesday afternoon. The
dew points remain high through the rest of the period. An uptick in
cloud cover along with occasional stray opportunities for light mist
or drizzle may evolve mid to late week with the low-level moisture
advection coming off the gulf. A pair of upper level systems pushing
into or across the Four Corners region late week into the weekend
could help to induce slightly better opportunities for shower and/or
convection at the end of the forecast period across northeastern
most counties. Some differences exist in the medium range guidance
on these systems but those details will be ironed out with time in
the days ahead. Afternoon highs will steadily rise through the long
term with values into the mid 80s to mid 90s by Friday and Saturday.
Overnight lows also rise back into the 60s and even the low 70s by
the end of the period as well.

&&

.AVIATION...
(06Z TAFS)
Issued at 1237 AM CDT Sun Apr 21 2024

Strong to severe TSRA currently moving through the KSAT/KSSF area
will move east of there by 07Z or 08Z, then slowly weaken.
Otherwise, a mix of LIFR/MVFR CIGs with local reductions to VSBY will
prevail overnight through much of Sunday. CIGs/VSBYs then rise to VFR
later on Sunday. Northerly winds of 10 to 20 KTs with a few gusts to
30 KTs overnight into Sunday, decrease to less than 10 KTs Sunday
night.

&&

.PRELIMINARY POINT TEMPS/POPS...
Austin Camp Mabry              49  73  54  80 /   0   0   0   0
Austin Bergstrom Intl Airport  46  72  51  79 /   0   0   0   0
New Braunfels Muni Airport     48  74  53  80 /   0   0   0   0
Burnet Muni Airport            47  72  54  79 /   0   0   0   0
Del Rio Intl Airport           57  76  60  88 /  10   0   0   0
Georgetown Muni Airport        45  70  52  79 /   0   0   0   0
Hondo Muni Airport             49  74  53  80 /   0   0   0   0
San Marcos Muni Airport        46  73  51  79 /   0   0   0   0
La Grange - Fayette Regional   47  72  52  78 /   0   0   0   0
San Antonio Intl Airport       50  73  55  79 /   0   0   0   0
Stinson Muni Airport           52  74  56  80 /   0   0   0   0

&&

.EWX WATCHES/WARNINGS/ADVISORIES...
None.
&&

Short-Term...04
Long-Term...29
Aviation...04
Hazardous weather outlook, Apr 20, 4:11 AM CDT, 20 hours 59 minutes before
Hazardous Weather Outlook
National Weather Service Austin/San Antonio TX
411 AM CDT Sat Apr 20 2024

TXZ171>173-183>194-202>209-217>225-228-210915-
Llano-Burnet-Williamson-Val Verde-Edwards-Real-Kerr-Bandera-
Gillespie-Kendall-Blanco-Hays-Travis-Bastrop-Lee-Kinney-Uvalde-
Medina-Bexar-Comal-Guadalupe-Caldwell-Fayette-Maverick-Zavala-
Frio-Atascosa-Wilson-Karnes-Gonzales-De Witt-Lavaca-Dimmit-
411 AM CDT Sat Apr 20 2024

This Hazardous Weather Outlook is for South-Central Texas..

.DAY ONE...Today And Tonight.

A cold front could bring a chance for strong to marginally severe
thunderstorms and locally heavy rainfall this afternoon through
the early overnight hours. Some localized flooding will be
possible.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

In the hours before

Local storm report, Apr 21, 12:43 AM CDT, 27 minutes before
Preliminary Local Storm Report
National Weather Service Austin/San Antonio TX
1243 AM CDT Sun Apr 21 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1230 AM     Hail             1 SW Timberwood Park    29.69N 98.49W
04/21/2024  E1.75 Inch       Bexar              TX   Public

&&

29
Local storm report, Apr 21, 12:45 AM CDT, 25 minutes before
Preliminary Local Storm Report
National Weather Service Austin/San Antonio TX
1245 AM CDT Sun Apr 21 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1232 AM     Hail             3 ESE Bulverde          29.72N 98.40W
04/21/2024  E2.00 Inch       Bexar              TX   Public

&&

29
Special weather statement, Apr 21, 12:48 AM CDT, 22 minutes before
Special Weather Statement
National Weather Service Austin/San Antonio TX
1248 AM CDT Sun Apr 21 2024

TXZ224-225-210630-
Lavaca TX-De Witt TX-
1248 AM CDT Sun Apr 21 2024

...A strong thunderstorm will impact portions of northeastern DeWitt
and Lavaca Counties through 130 AM CDT...

At 1248 AM CDT, Doppler radar was tracking a strong thunderstorm 7
miles west of Ezzell, or 8 miles east of Yoakum, moving east at 40
mph.

HAZARD...Winds in excess of 40 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Yoakum, Hallettsville, Shiner, Ezzell, Sublime, Speaks, Worthing,
Koerth, Edgar, Terryville, Mont, Sweet Home, Mount Olive, Vienna,
Wied, and Hope.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 2907 9694 2907 9695 2910 9697 2908 9700
      2916 9725 2945 9718 2950 9671 2934 9656
TIME...MOT...LOC 0548Z 276DEG 33KT 2925 9702

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH

CP
Local storm report, Apr 21, 12:52 AM CDT, 18 minutes before
Preliminary Local Storm Report
National Weather Service Austin/San Antonio TX
1252 AM CDT Sun Apr 21 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1252 AM     Hail             5 WNW New Braunfels     29.73N 98.20W
04/21/2024  E1.00 Inch       Comal              TX   NWS Employee

&&

29
Special weather statement, Apr 21, 1:00 AM CDT, 10 minutes before
Special Weather Statement
National Weather Service Austin/San Antonio TX
100 AM CDT Sun Apr 21 2024

TXZ191-193-206>208-223-210645-
Guadalupe TX-Comal TX-Caldwell TX-Bastrop TX-Gonzales TX-Hays TX-
100 AM CDT Sun Apr 21 2024

...Strong thunderstorms will impact portions of Caldwell,
southeastern Hays, northeastern Guadalupe, southwestern Bastrop,
north central Gonzales and southeastern Comal Counties through 145 AM
CDT...

At 1259 AM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Fentress to near Staples to near New
Braunfels. Movement was east at 45 mph.

HAZARD...Winds in excess of 40 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
New Braunfels, San Marcos, Kyle, Seguin, Lockhart, Luling, Canyon
Lake, Martindale, Uhland, Kingsbury, Staples, Fentress, Palmeto State
Park, Geronimo, Zorn, Brownsboro, Delhi, Joliet, Rockne, and
Watterson.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3009 9734 2952 9732 2967 9816 2984 9817
TIME...MOT...LOC 0559Z 262DEG 37KT 2969 9773 2976 9787 2975 9813

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH

CP
Special weather statement, Apr 21, 1:01 AM CDT, 9 minutes before
Special Weather Statement
National Weather Service Austin/San Antonio TX
101 AM CDT Sun Apr 21 2024

TXZ222-224-210645-
Karnes TX-De Witt TX-
101 AM CDT Sun Apr 21 2024

...A strong thunderstorm will impact portions of southwestern DeWitt
and southeastern Karnes Counties through 145 AM CDT...

At 101 AM CDT, Doppler radar was tracking a strong thunderstorm over
Karnes City, moving east at 35 mph.

HAZARD...Penny size hail.

SOURCE...Radar indicated.

IMPACT...Minor damage to outdoor objects is possible.

Locations impacted include...
Kenedy, Karnes City, Runge, Nordheim, Helena, Choate, and Pana Maria.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 2880 9797 2897 9794 2892 9732 2888 9733
      2890 9734 2889 9735 2890 9738 2892 9739
      2892 9743 2873 9769
TIME...MOT...LOC 0601Z 279DEG 30KT 2888 9788

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...<30 MPH

29

The office that day

Everything else NWS Austin/San Antonio, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 20, 7:01 PM CDTSevere Thunderstorm WarningEWXBandera, Real, Uvalde59 min
Apr 20, 8:34 PM CDTSpecial Weather StatementEWXBandera41 min
Apr 20, 9:46 PM CDTAreal Flood AdvisoryEWXBastrop, Lee5 hr
Apr 20, 9:46 PM CDTSpecial Weather StatementEWXBexar44 min
Apr 20, 10:08 PM CDTSevere Thunderstorm WarningEWXBexar, Guadalupe, Medina, Wilson40 min
Apr 21, 12:06 AM CDTSpecial Weather StatementEWXBexar39 min
Apr 21, 12:06 AM CDTSpecial Weather StatementEWXGonzales24 min
Apr 21, 12:17 AM CDTSevere Thunderstorm WarningEWXBexar, Comal, Guadalupe, Hays43 min
Apr 21, 12:25 AM CDTSpecial Weather StatementEWXKarnes35 min
Apr 21, 12:48 AM CDTSpecial Weather StatementEWXLavaca42 min
Apr 21, 1:00 AM CDTSpecial Weather StatementEWXCaldwell45 min
Apr 21, 1:01 AM CDTSpecial Weather StatementEWXKarnes44 min

Nearby

Severe Thunderstorm Warnings in Texas, 2024Every severe thunderstorm warning in 2024

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.